Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Riverton, WY

May 10, 2004Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 10, 2004, 7:39 PM MDT for Johnson County, Wyoming. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 7:39 PM MDT (01:39 UTC)
Expired
May 10, 2004, 8:00 PM MDT
In force
21 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 218 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 2:35 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
3479 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 110139
SVRRIW
WYC019-110200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE RIVERTON WY
734 PM MDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 800 PM MDT

* AT 732 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE 
  THUNDERSTORM PRODUCING PENNY SIZE HAIL IN BUFFALO. THIS STORM 
  WAS LOCATED OVER NORTH CENTRAL JOHNSON COUNTY...OR JUST
  NORTHEAST OF BUFFALO...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN JOHNSON COUNTY AROUND 750 PM MDT

NICKEL SIZE HAIL CAN BE EXPECTED WITH THIS STORM. 

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN 
RIVERTON AT 1-800-211-1448.

LAT...LON 4440 10672 4428 10650 4455 10603 4455 10667

$$

FRIEDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:13 PM MDT, 4 hours 26 minutes earlier.

Area forecast discussion, May 10, 3:13 PM MDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
313 PM MDT MON MAY 10 2004

.TONIGHT THROUGH THURSDAY...MAIN SHORT-TERM CONCERNS ARE POTENTIAL
FOR SEVERE THUNDERSTORMS ALONG AND EAST OF INTERSTATE 25 THIS
EVENING AND ALSO HIGH WIND IN SOUTHWEST AND SOUTH CENTRAL.  SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR JOHNSON AND NATRONA
COUNTY.  ENVIRONMENT QUICKLY DESTABILIZING WITH RAPID PRESSURE
FALLS ON ORDER OF -5MB/3HR...THETA-E RIDGE MOVING UP LARAMIE RANGE
INTO NATRONA COUNTY WITH LIS NEAR -5 AND LAPS CAPES 1500-1800 J/KG
IN A GOOD VEERING PROFILE THAT COULD SPAWN AN ISOLATED TORNADO.
STORMS WILL LIKELY FORM OVER CONVERGENCE REGIONS OF HIGHER TERRAIN
LATE THIS AFTERNOON AND MOVE OFF INTO THIS FAVORABLE AIRMASS.
SURFACE TROUGH TO SHIFT EAST OF CWFA LATE THIS EVENING WITH DRIER
AIR PUNCHING IN.  ALSO ROCK SPRINGS BLOWING BORDERLINE HIGH WIND
THIS AFTERNOON AND THIS WILL ONLY INCREASE WITH FRONTAL PASSAGE
THIS EVENING.  WILL UPGRADE HIGH WIND WATCH TO WARNING FOR SW ZONES
INCLUDING GREEN MTNS AND SOUTH PASS AREA.  CONVECTIVE OUTFLOWS TO
EAST/MESO-HIGHS ETC. WILL LIKELY DAMPER GRADIENT WIND FURTHER EAST
AND HAVE THUS DROPPED HIGH WIND HILITES.  UPPER LOW ASSOCIATED
WITH THIS SURFACE ENVIRONMENT MOVES FROM NEAR BOI UP INTO NORTH
CENTRAL MONTANA TONIGHT WITH CENTRAL AND EASTERN WYOMING PUT
UNDER DRY WESTERLY FLOW BEHIND FRONT AND OROGRAPHIC LIFT AND SOME
INSTABILITY KEEPING SNOW SHOWERS GOING OVER THE WESTERN MOUNTAINS.
JET ALONG NW COAST THEN DIGS NEXT LOW INTO WESTERN GREAT BASIN
TUESDAY WITH OPEN TROUGH THEN MOVING ACROSS UTAH AND COLORADO
TUESDAY NIGHT AND WEDNESDAY.  SPLIT NATURE OF THIS TROUGH WITH MAIN
SURFACE TROUGH ORIENTED FROM MINNESOTA TO EASTERN COLORADO NOT ALL
THAT FAVORABLE FOR STRONG SUSTAINED UPSLOPE EVENT.  PRECIPITATION TO
MAINLY BE ASSOCIATED WITH FRONT PUSHING INTO NORTH LATE TUESDAY
AFTERNOON AND INTO CENTRAL TUESDAY EVENING.  BY WEDNESDAY MAIN
SHORTWAVE WITH UPPER TROUGH MOVES INTO NORTHERN AND CENTRAL PLAINS
WITH FLOW ACROSS WYOMING BACKING WESTERLY WITH WARM AIR ADVECTION.
TROUGH GRADUALLY DE-AMPLIFIES WEDNESDAY NIGHT AND THURSDAY WITH
DRIER WESTERLY FLOW PREVAILING ACROSS SOUTH AND CENTRAL WYOMING.

.FRIDAY THROUGH MONDAY...
ONLY EXPECT A SLIGHT WARM UP ON FRIDAY.  FRIDAY NIGHT LINGERING
SHOWERS SHOULD KEEP UP ACROSS THE NORTH. SATURDAY THROUGH SUNDAY
NIGHT LOOK DRY WITH HIGH PRESSURE BUILDING OVER THE AREA WITH A FAST
WARM UP EXPECTED BUT NOT AS WARM AS PREVIOUS WEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR JOHNSON AND NATRONA
COUNTIES.  HIGH WIND WARNING THIS EVENING FOR SOUTHWEST AND SOUTH
CENTRAL WYOMING ZONES 19...28-30.

&&

AEM/C.BAKER
Hazardous weather outlook, May 10, 2:57 PM MDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
257 PM MDT MON MAY 10 2004

WYZ001>020-022>030-111100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
257 PM MDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

...SEVERE THUNDERSTORM WATCH FOR NATRONA AND JOHNSON COUNTIES UNTIL
8 PM...
...HIGH WIND WARNING FOR SOUTHWEST WYOMING UNTIL MIDNIGHT...

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DEVELOPING MOIST SOUTHEAST FLOW ACROSS JOHNSON AND EASTERN NATRONA
COUNTIES WILL AID IN THE DEVELOPMENT OF SCATTERED LATE AFTERNOON
AND EVENING THUNDERSTORMS...SOME POSSIBLY SEVERE UNTIL 8 PM THIS
EVENING. IT APPEARS MOST OF THESE STORMS IN NATRONA COUNTY WILL BE
ALONG AND EAST OF INTERSTATE 25 AND ALONG THE NORTHERN BORDER. IN
JOHNSON COUNTY STORMS WILL LIKELY FORM OVER THE BIG HORN MOUNTAINS
AND MOVE EAST THIS EVENING. THESE STORMS WILL HAVE THE CAPABILITY OF
PRODUCING LARGE HAIL UP TO 2 INCHES IN DIAMETER...STRONG WINDS IN
EXCESS OF 60 MPH AND POSSIBLY AN ISOLATED TORNADO. THE MOST LIKELY
TIME PERIOD FOR THESE STORMS WILL BE AFTER 4 PM AND ESPECIALLY
BETWEEN 6 PM AND 8 PM.

HIGH WIND WATCHES ARE IN EFFECT FROM 6 PM UNTIL MIDNIGHT FOR MOST OF
SWEETWATER COUNTY...SOUTHERN FREMONT COUNTY INCLUDING THE LANDER
FOOTHILLS THROUGH THE GREEN MOUNTAINS...NATRONA COUNTY INCLUDING
CASPER MOUNTAIN AND THE RATTLESNAKE RANGE...PLUS JOHNSON COUNTY EAST
OF THE BIGHORN MOUNTAINS. STRONG SOUTHWEST WINDS OF 35 TO 45 MPH WITH
GUSTS OF 50 TO 60 MPH ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND CONTINUE UNTIL MIDNIGHT. A HIGH WIND WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SUCH STRONG GUSTY WINDS. TRAVELERS
ON INTERSTATE HIGHWAY 80 IN SOUTHWEST WYOMING...PLUS INTERSTATE
HIGHWAYS 25 AND 90 AND ALL STATE HIGHWAYS IN CENTRAL AND NORTH
CENTRAL WYOMING SHOULD MONITOR THIS DEVELOPMENT AND BE PREPARED
FOR POTENTIALLY HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STORM SYSTEM IS STILL EXPECTED TO MOVE INTO WYOMING ON
TUESDAY.  THUNDERSTORM CHANCES WILL INCREASE TUESDAY OVER
THE ENTIRE AREA. A STRONG COLD FRONT WILL DROP SOUTH FROM MONTANA
TUESDAY NIGHT AND USHER IN MUCH COOLER AIR. A COLD RAIN AND WET
SNOW PRECIPITATION EVENT DEVELOPS BEHIND THE COLD FRONT WITH
WIDESPREAD PRECIPITATION LIKELY WEDNESDAY...WEDNESDAY NIGHT AND
THURSDAY.  STAY TUNED FOR UPDATES ON THE EXACT TRACK AND STRENGTH
OF THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY SEVERE WEATHER THIS EVENING
ACROSS JOHNSON AND NATRONA COUNTY.  SPOTTERS ARE ALSO ENCOURAGED TO
REPORT SUSTAINED WINDS IN EXCESS OF 40 MPH OR GUSTS OVER 60 MPH
TONIGHT IN THE HIGH WIND WARNING AREA.

SKRBAC

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:35 PM MDTSevere Thunderstorm WarningRIWJohnson25 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.